Tornadoes · United States · Georgia · 2009
EF1 tornado, David to Wrens Meml Arpt, Georgia, April 10, 2009
From David to Wrens Meml Arpt, this EF1 tornado ran 4.6 miles across Glascock and Jefferson counties on April 10, 2009, touching down at 12:02 AM EDT and reaching 200 yards wide. It killed nobody, and did $102,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 10, 2009
- Touchdown
- 12:02 AM EDT (04:02 UTC)
- Lifted
- 12:09 AM EDT (04:09 UTC)
- On the ground
- 7 minutes
- Path length
- 4.6 miles (7.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Counties
- Glascock and Jefferson counties
- Touchdown point
- 33.250, -82.510
- Lift-off point
- 33.250, -82.430
- Record number
- 0904102202-01
What the Weather Service recorded
A vigorous upper closed low was moving from the mid-south and Mississippi valley region into the mid-Atlantic and southeast U.S. A strong cold front accompanied the upper system. A strong low-level jet in advance of these weather systems transported warm, moist Gulf air northward into the region. With strong dynamics, hence shear, combined with an unusually moist, unstable atmosphere, the atmosphere was primed for a major weather outbreak. One round of thunderstorms passed through north Georgia during the early morning hours. A few minor severe weather events accompanied this system in northwest Georgia. Partial clearing followed the morning convection, allowing temperatures to soar into the mid 70s across much of north and central Georgia in advance of the main weather system. Scattered to numerous discrete supercell thunderstorms developed during mid-afternoon in northwest Georgia and progressed east and southeast across the remaining portions of the county warning area during the evening hours. Severe thunderstorms and tornadoes lingered into the early morning hours of the 11th across the southern counties of central Georgia. During the eight hour period from 5 pm EDT on April 10th to 1 am EDT on April 11th, a total of 14 tornadoes were confirmed to have touched down in north and central Georgia causing millions in damages. While some injuries were observed, no deaths were observed.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City confirmed that yet a second tornado touched down in Glascock county during the evening of April 10th. This tornado was determined to be an EF1 and touched down in the far eastern part of the county, approximately 4.5 miles east-northeast of Gibson. The tornado continued on an almost due eastward path for five miles into northern Jefferson county, lifting approximately three miles northeast of Stapleton. The maximum path width was determined to be 200 yards with maximum winds estimated at 110 mph. Damage within Glascock county from this tornado was confined to several downed trees.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF1 tornado that initially touched down in extreme eastern Glascock county continued into far northern Jefferson county along a five mile-long path before lifting approximately three miles northeast of Stapleton. The tornado was determined to have a maximum path width of 200 yards with maximum winds estimated at 110 mph. The majority of the damage associated with this tornado occurred in Jefferson county. Significant damage was observed to the Heartsgrove Baptist Church at the intersection of Georgia Highways 80 and 296, just across from the Glascock county line. Part of the roof, brick siding, and the chimney were removed from the structure. Several granite headstones in the adjacent cemetery were tipped over. Many trees were down along the path of the tornado, especially along a 3/4 mile-long path east of the damaged church.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS FFC issued a tornado warning for this county at 03:53 UTC, 9 minutes before the tornado touched down, in force until 04:20 UTC.
The county was under a tornado watch, issued at 22:39 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:39 UTC | 06:00 UTC | Tornado Watch | FFC |
| 02:29 UTC | 03:30 UTC | Severe Thunderstorm Warning | FFC |
| 02:56 UTC | 04:00 UTC | Severe Thunderstorm Warning | FFC |
| 03:38 UTC | 04:45 UTC | Severe Thunderstorm Warning | FFC |
| 03:53 UTC | 04:20 UTC | Tornado Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 10, 10:33 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 10, 10:33 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1033 PM EDT FRI APR 10 2009 .UPDATE... ALLOWED TORNADO WATCH 134 TO EXPIRE AT 10 PM. MOST ACTIVE SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES HAVE SHIFTED INTO CENTRAL GA. CURRENT RADAR MOSAIC INDICATES THE COLD FRONT MOVING THROUGH NORTH GA. AT THIS TIME IT IS LOCATED FROM ATHENS THROUGH ATLANTA TO NEAR LAGRANGE. WILL ADJUST WORDING IN ZONES TO REFLECT SHOWERS AND THUNDERSTORMS HAVE ENDED NORTH OF THE FRONT. UNABLE TO GET AN UPPER AIR SOUNDING THIS EVENING DUE TO CONTINUOUS STORMS AND LIGHTNING AROUND FFC. && .PREV DISCUSSION... /ISSUED 523 PM EDT FRI APR 10 2009/ SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... HIGH RISK OF SEVERE TSTMS AND 30 PERCENT CHANCE OF TORNADOES HAS DEVELOPED OVER NORTHWEST GA THIS AFTERNOON AND EVENING. THE 18Z FFC SOUNDING SHOWS THE ATMOSPHERE HAS DESTABILIZED QUICKLY WITH THE DIURNAL HEATING. LI MINUS 5.3...CAPE 1800 J/KG...AND SR HELICITY OF 317. ALSO LOCALLY HEAVY RAIN EXPECTED WITH THE STRONG TSTMS... PW 1.1 INCH AND K INDEX OF 37. HOWEVER...STORMS ARE EXPECTED TO MOVE AT 50 MPH SO INTENSE...BUT BRIEF HEAVY RAIN SHOULD OCCUR WITH TEMPORARY STREET FLOODING OR PONDING ON ROADS. ALL SEVERE TSTM PARAMETERS ARE BEING MET WITH THE POTENTIAL OF GOLF BALL SIZED HAIL. WITH THE STRONG LLJ MOVING INTO THE AREA...WILL BE CONTINUING THE WIND ADVISORY FOR THE MOUNTAINS THROUGH MIDNIGHT. UPPER LOW IS ABSORBED BY LONGWAVE TROUGH AND IS ONLY A SHORTWAVE IMPULSE BY THE TIME THE SYSTEM MOVES OUT ON SATURDAY. HIGH AMPLITUDE PATTERN IN PLACE ALLOWS A COOL HIGH PRESSURE TO SLIDE EAST ACROSS SOUTHERN CANADA AND RIDGE DOWN THE EASTERN SLOPES OF THE APPALACHIANS ON SUNDAY. CURRENT ADVERTISED HIGH TEMPS MAY BE TOO WARM AS CLASSICAL CAD SETS UP. THIS WILL BE A FACTOR ON MONDAY AS MEANWHILE ANOTHER SYSTEM GEARS UP OVER THE SOUTHERN PLAINS. MERGED MAV AND MET GUIDANCE FOR MIN TEMPS TONIGHT AND MAX TEMPS SATURDAY. POPS WERE INCREASED AROUND 10 PERCENT OVER NORTH GA THIS EVENING. OTHERWISE...MAV MOS GUIDANCE WAS GENERALLY ACCEPTED FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD. LONG TERM /MONDAY THROUGH FRIDAY/... ECMWF (00Z RUN) IS SLOWER THAN THE GFS WITH THIS NEXT SYSTEM... WHICH IS PROBABLY A MORE REASONABLE SOLUTION GIVEN THE AMPLITUDE OF THE RIDGE OVER THE EASTERN PART OF THE COUNTRY AND THE STRENGTH OF THE CAD...THOUGH THE ECMWF DOES NOT USUALLY HANDLE CAD VERY WELL. THE COLD DOME IN NORTHEAST GEORGIA WILL CERTAINLY HAVE A STABILIZING INFLUENCE...BUT THEN AGAIN THE INHERENT HELICITY ASSOCIATED WITH THE WEDGE FRONT...WHEREVER IT SETS UP...MAY PROVIDE FOR AN INTERESTING SITUATION AS THE COLD FRONT APPROACHES MONDAY MORNING. ECMWFS TIMING WOULD IMPLY INCREASED INSTABILITY WITH THE SLIGHTLY SLOWER EASTWARD PROGRESSION...BUT BOTH MODELS ARE INDICATING A LOT OF PRECIP IN THE NORTHERN GULF/FLORIDA PANHANDLE...WHICH MAY SERVE TO CUT OFF THE DOWNSTREAM PRECIPITATION (THAT IS...US). IN ANY EVENT...IT COULD BE A POTENTIAL SEVERE WEATHER PRODUCER ALONG THE WEDGE FRONT...OR SIMPLY A RAIN-MAKER WITH THE COOL OVERRUNNING PRECIPITATION. GFS MOVES US INTO A NEAR-ZONAL FLOW PATTERN BY MIDWEEK AS THE UPPER LOW SHIFTS NORTHEAST TOWARD THE GREAT LAKES...WHEREAS THE ECMWF KEEPS THE UPPER LOW FURTHER SOUTH (OHIO VALLEY) WITH A DEEPER TROUGH AND PRECIP LINGERING. SHOULD HAVE A LULL FOR A DAY OR SO BEFORE THE NEXT LOW IN THE VERY PROGRESSIVE SERIES OF SYSTEMS APPROACHES. CONFIDENCE EXTREMELY LOW THIS FAR OUT AS GFS HAS SIGNIFICANT AMOUNT OF CONVECTIVE PRECIP (WITH A LOT OF FEEDBACK) ACROSS THE DEEP SOUTH THURSDAY MORNING WHILE ECMWF IS STILL IN THE SOUTHERN PLAINS. HAVE TAKEN A COMPROMISE ON THE TIMING AND HAVE KEPT POPS TO AT MOST LOW CHANCE. AVIATION... LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS NORTHWEST GEORGIA THIS AFTERNOON...ASSOCIATED WITH STRONG COLD FRONT PUSHING ACROSS THE LOWER MISSISSIPPI VALLEY REGION. CURRENT MOVEMENT AND SPEED SHOULD PUT THE LINE IN THE METRO ATL AREA 23Z-01Z TIME FRAME. LOW VFR TO MVFR CIGS SHOULD CONTINUE TO DOMINATE TAF SITES THROUGH THE EVENING...WITH VSBYS GENERALLY 6+...EXCEPT BRIEFLY LOWERING IN THE IFR RANGE IN THUNDERSTORMS. LOOK FOR WIDESPREAD CIGS IN THE 1 TO 2 THSD FT RANGE LATE TONIGHT INTO SATURDAY MORNING...THEN CIGS LIFTING INTO 25 TO 35 HUNDRED RANGE MOST PLACES BY LATE MORNING. GUSTY SOUTHWEST WINDS (10 TO 15 KTS WITH GUST TO 25KTS)THIS EVENING AHEAD OF FRONT...BECOMING WEST TO NORTHWEST GENERALLY AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 54 71 47 70 52 / 70 0 0 0 70 ATLANTA 52 67 48 71 55 / 40 0 0 0 70 BLAIRSVILLE 47 62 41 66 50 / 20 0 0 0 60 CARTERSVILLE 50 66 43 72 54 / 20 0 0 0 70 COLUMBUS 57 75 52 77 60 / 40 0 0 0 70 GAINESVILLE 52 65 47 69 51 / 40 0 0 0 60 MACON 56 76 49 76 57 / 50 0 0 0 70 ROME 51 69 45 73 57 / 20 0 0 0 70 PEACHTREE CITY 51 69 44 72 55 / 40 0 0 0 70 VIDALIA 62 76 52 74 56 / 30 0 0 0 40 && .FFC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 1 AM EDT SATURDAY FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD... CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK... HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES... LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE... MONTGOMERY...MORGAN...MUSCOGEE...OGLETHORPE...PEACH...PIKE... PULASKI...PUTNAM...SCHLEY...SPALDING...STEWART...SUMTER... TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN... TROUP...TWIGGS...UPSON...WARREN...WASHINGTON...WEBSTER... WHEELER...WILCOX...WILKES...WILKINSON. WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN... MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE. && 16
Hazardous weather outlook, Apr 10, 11:22 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1122 AM EDT FRI APR 10 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1122 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A STRONG SPRING STORM SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY REGION THIS AFTERNOON AND INTO THE LOWER OHIO VALLEY REGION DURING THE EVENING HOURS. THIS SYSTEM WILL DRAG A STRONG COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING AND EARLY MORNING HOURS. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DISCUSSION... INCREASING SOUTHERLY WINDS AHEAD OF AN APPROACHING STORM SYSTEM WILL SERVE TO INCREASE MOISTURE AND INSTABILITIES OVER THE REGION THROUGH THE AFTERNOON. AS THE UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON...THE ATMOSPHERE WILL RAPIDLY DESTABILIZE. CAPES WILL INCREASE TO 1200 TO 1800 AHEAD OF THE COLD FRONT WITH LIFTED INDEX VALUES DECREASING TO AROUND -5. THE GREATEST THREAT OF STRONG STORMS WILL OCCUR BETWEEN THE EARLY AFTERNOON AND LATE EVENING HOURS. AS THE COLD FRONT APPROACHES NORTHWEST GEORGIA BY MID TO LATE AFTERNOON....STRONG TO SEVERE STORMS WILL LIKELY BECOME MORE NUMEROUS...SPREADING EASTWARD ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING HOURS. ALTHOUGH THE THREAT OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE STATE....THE GREATER LARGE HAIL AND ISOLATED TORNADO THREAT WILL BE GENERALLY ALONG AND NORTH OF A LINE FROM LA GRANGE TO MILLEDGEVILLE...WHERE MORE FAVORABLE VERTICAL WIND SHEAR AND TEMPERATURE PROFILES WILL OCCUR. THE SEVERE WEATHER THREAT WILL GREATLY DIMINISH AFTER MIDNIGHT WITH THE PASSAGE OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT...AND AGAIN THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 10, 10:36 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1036 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 5 SSW DAHLONEGA 34.47N 84.02W
04/10/2009 E1.75 INCH LUMPKIN GA PUBLIC
&&
KMSLocal storm report, Apr 10, 10:44 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 E ATLANTA 33.76N 84.37W
04/10/2009 E0.88 INCH FULTON GA TRAINED SPOTTER
&&
KMSLocal storm report, Apr 10, 11:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL ELLAVILLE 32.24N 84.31W
04/10/2009 E1.00 INCH SCHLEY GA PUBLIC
&&
KMSLocal storm report, Apr 10, 11:08 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 N SHARPSBURG 33.41N 84.65W
04/10/2009 E0.88 INCH COWETA GA PUBLIC
&&
KMSLocal storm report, Apr 10, 11:35 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1135 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 1 W STEWART 33.42N 83.87W
04/10/2009 E1.75 INCH NEWTON GA PUBLIC
&&
KMSLocal storm report, Apr 10, 11:52 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 5 SE NICHOLSON 34.06N 83.37W
04/10/2009 E1.00 INCH MADISON GA PUBLIC
1115 PM TSTM WND DMG GIBSON 33.23N 82.60W
04/10/2009 GLASCOCK GA EMERGENCY MNGR
&&
KMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
8.0 hours after it, 189 km from the path. April 11, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84211 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -137 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
The surface observations
Thomson (HQU), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:42 UTC | 60.8 | 57.2 | 40° 10 kt | 1011.9 | ||
| 03:01 UTC | 57.2 | 55.4 | 30° 4 kt | 8 | 1012.5 | |
| 03:24 UTC | 57.2 | 55.4 | 350° 7 kt | 1013.2 | ||
| 03:40 UTC | 57.2 | 55.4 | 50° 4 kt | 14 | 1012.9 | |
| 04:01 UTC | 57.2 | 55.4 | 100° 5 kt | 1012.2 | ||
| 04:21 UTC | 57.2 | 55.4 | 0° 0 kt | 1012.5 | ||
| 04:40 UTC | 57.2 | 55.4 | 0° 0 kt | 1012.5 | ||
| 05:04 UTC | 57.2 | 55.4 | 290° 3 kt | 1013.2 | ||
| 05:24 UTC | 57.2 | 55.4 | 200° 3 kt | 1013.2 | ||
| 05:40 UTC | 57.2 | 55.4 | 0° 0 kt | 1012.9 | ||
| 06:00 UTC | 57.2 | 55.4 | 190° 3 kt | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 104 km away, was scanning. The volume nearest the touchdown began at 04:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:50 UTC | TSTM WND DMG | 3 Sse Thomson | Mcduffie, GA | TREES DOWN ON MAY ROAD. |
| 01:50 UTC | TORNADO | 2 Wsw Augusta | Richmond, GA | TORNADO ON GROUND REPORTED BY HAM RADIO OPERATOR NEAR BOBBY JONES XPWY AND GORDON HWY |
| 01:50 UTC | TORNADO | Grovetown | Columbia, GA | POSSIBLE TORNADO REPORTED BY GROVETOWN POLICE. |
| 02:18 UTC | TSTM WND DMG | 1 Ene Sparta | Hancock, GA | POSSIBLE TORNADO |
| 02:19 UTC | TORNADO 0 | 2 Nw Sparta | Hancock, GA | BRIEF TORNADO PATH OF APPROXIMATELY 1.5 MILES. MAXIMUM PATH WINDTH 100 FEET...WITH MAXIMUM WINDS OF 80 MPH. ONE MOBILE HOME LOST SHINGLES...SIEDING...AND SOME WINDOWS. |
| 02:23 UTC | TORNADO 0 | Nne Sparta | Hancock, GA | A SECOND TORNADO SPAWNED BY THE SAME THUNDERSTORM JUST A LITTLE FURTHER EAST. PATH LENGTH WAS ESTIMATED TO BE 1.1 MILES...MAXIMUM PATH WIDTH 100 FEET...AND MAXIMUM WINDS 80 MPH. NUMEROUS TREES WERE DOWN ALONG THE PATH OF |
| 02:25 UTC | HAIL 1.75 | Shoulderbone | Hancock, GA | |
| 02:28 UTC | TORNADO 3 | 2 Ene Sparta | Hancock, GA | *** 1 INJ *** THE SAME PARENT THUNDERSTORM THAT PREVIOUSLY CAUSED TWO BRIEF EF0 TORNADOES SPAWNED A THIRD AND MUCH STRONGER EF3 TORNADO ABOUT HALFWAY BETWEEN SPARTA AND CULVERTON. ONE 4000 SQ. FT. SITE-BUILT TWO-STORY HO |
| 02:30 UTC | TSTM WND DMG | 4 N Harlem | Columbia, GA | POWERLINES AND TREES DOWN COUNTY WIDE. |
| 02:30 UTC | TSTM WND DMG | Grovetown | Columbia, GA | LARGE TREE DOWN ON RAILROAD AVE |
| 02:30 UTC | HAIL 1.75 | Evans | Columbia, GA | MARBLE TO GOLF BALL SIZED HAIL ON VEHICLES. |
| 02:38 UTC | TSTM WND DMG | 5 W Augusta | Richmond, GA | POSSIBLE TORNADO VICINITY OF BARTON CHAPEL ELEMENTARY SCHOOL ON BARTON CHAPEL RD IN RICHMOND COUNTY. STRUCTURAL DAMAGE. POWER LINES DOWN. METAL ROOFIING MATERIAL TWISTED IN TREES. INJURED PEOPLE BEING TREATED ON THE SCEN |
| 02:54 UTC | TORNADO | 3 Sw Augusta | Richmond, GA | HOUSE HIT BY TORNADO IN RICHMOND CO ON PRIMROSE DR. INFO MONITORED ON RICHMOND FIRE SERVICE DISPATCH CHANNEL. |
| 03:15 UTC | TSTM WND DMG | Gibson | Glascock, GA | |
| 03:30 UTC | TSTM WND DMG | 2 Nnw Waynesboro | Burke, GA | NUMEROUS TREES DOWN NEAR HWY 25 AND COHEN ROAD. POSSIBLE TORNADO. |
| 03:30 UTC | TSTM WND DMG | 2 W Augusta | Richmond, GA | POWER OUTAGES. SEVERAL ROOFS BLOWN OFF HOUSES. TREES DOWN. DAMAGE WAS ON BARTON CHAPEL ROAD NEAR HWY 78 AND SCOTT RD AT PEACH ORCHARD NEAR HWY 25. |
| 03:30 UTC | TSTM WND DMG | 7 S Keysville | Burke, GA | NUMEROUS TREES DOWN ALONG ROUTE 305. POSSIBLE TORNADO. |
| 03:55 UTC | TSTM WND DMG | 7 S Keysville | Burke, GA | TREE DOWN BLOCKING WILLIAM TINDLEY ROAD IN BURKE COUNTY NEAR SAINT CLAIRE. |
| 04:00 UTC | TSTM WND DMG | Gibson | Glascock, GA | ISOLATED DAMAGE FROM POSSIBLE BRIEF TORNADO NEAR LOGUE AVE IN GIBSON. OUTBUILDING DESTROYED AND PORCH RIPPED OFF HOUSE. FOUR TREES DOWN. NO DAMAGE TO SURROUNDING AREAS. |
| 04:02 UTC | HAIL 0.75 | 3 W Mitchell | Washington, GA | |
| 04:02 UTC | HAIL 0.75 | Hamburg State Park | Washington, GA | |
| 04:15 UTC | TORNADO | 3 Nne Stapleton | Jefferson, GA | LIKELY TORNADO TOUCHED DOWN NEAR HWY 80 AND HWY 296 AT HEARTSGROVE BAPTIST CHURCH. PART OF ROOF AND BRICK SIDING AND CHIMNEY FROM CHURCH REMOVED. TIPPED OVER SEVERAL GRANITE HEADSTONES IN ADJACENT CEMETARY. NUMEROUS TREE |
| 05:00 UTC | TSTM WND DMG | Harrison | Washington, GA | FIVE PINE TREES DOWN ON ADAMS CIRCLE. ONE FELL ON A BARN. 40-50 TREES DOWN ON RED HILL DRIVE. |
| 05:40 UTC | TORNADO | Grovetown | Columbia, GA | JAMES RICHARDSON HAM OPERATOR CALL SIGN AH6 IW REPORTED POSSIBLE TORNADO DAMAGE IN GROVETOWN. TIME UNKNOWN. TREES DOWN AND TWISTED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of April 10, 2009
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 1:27 AM CDT | EF1 | Richland Parish, LA | 4.4 | 100 | $10,000 | ||
| April 10 | 5:38 AM CDT | EF0 | Marshall, AL | 2.0 | 200 | $16,000 | ||
| April 10 | 10:41 AM CDT | EF1 | Benton, TN | 4.0 | 75 | $500,000 | ||
| April 10 | 10:50 AM CDT | EF0 | Humphreys, TN | 1.0 | 25 | $10,000 | ||
| April 10 | 10:59 AM CDT | EF1 | Humphreys, TN | 12.0 | 300 | $200,000 | ||
| April 10 | 11:16 AM CDT | EF0 | Calloway, KY | 0.3 | 75 | $200,000 | ||
| April 10 | 11:45 AM CDT | EF1 | Lyon, KY | 0.3 | 50 | 1 | $70,000 | |
| April 10 | 11:47 AM CDT | EF0 | Christian, KY | 1.6 | 50 | $14,000 | ||
| April 10 | 11:54 AM CDT | EF3 | Hopkins, KY | 2.0 | 75 | 2 | $152,000 | |
| April 10 | 12:19 PM CDT | EF4 | Murfreesboro tornado, TN | 23.3 | 750 | 2 | 58 | $100 million |
| April 10 | 12:49 PM CDT | EF1 | Sumner, TN | 0.6 | 50 | $200,000 | ||
| April 10 | 12:58 PM CDT | EF0 | Rutherford, TN | 0.2 | 25 | $5,000 | ||
| April 10 | 1:01 PM CDT | EF1 | Rutherford, TN | 3.7 | 100 | $60,000 | ||
| April 10 | 1:19 PM CDT | EF0 | Cannon, TN | 0.8 | 75 | $10,000 | ||
| April 10 | 1:59 PM CDT | EF0 | Limestone, AL | 0.2 | 10 | $20,000 | ||
| April 10 | 3:13 PM EDT | EF1 | Lincoln, KY | 7.5 | 100 | $140,000 | ||
| April 10 | 2:18 PM CDT | EF0 | Coffee, TN | 0.3 | 25 | |||
| April 10 | 2:22 PM CDT | EF1 | Putnam, TN | 6.0 | 100 | $100,000 | ||
| April 10 | 3:02 PM CDT | EF2 | Sequatchie, TN | 5.0 | 175 | $100,000 | ||
| April 10 | 3:02 PM CDT | EF3 | Marshall, AL | 32.5 | 440 | 5 | ||
| April 10 | 3:05 PM CDT | EF1 | Sequatchie, TN | 0.2 | 40 | $15,000 | ||
| April 10 | 4:23 PM EDT | EF1 | Hamilton, TN | 0.5 | 30 | $50,000 | ||
| April 10 | 5:00 PM EDT | EF2 | Chattooga, GA | 0.3 | 200 | $900,000 | ||
| April 10 | 6:04 PM EDT | EF1 | Pickens, GA | 3.4 | 440 | $25,000 | ||
| April 10 | 6:30 PM EDT | EF0 | Oconee, SC | 0.1 | 30 | |||
| April 10 | 6:53 PM EDT | EF2 | Franklin, GA | 9.5 | 200 | |||
| April 10 | 6:57 PM EDT | EF1 | Forsyth, GA | 0.2 | 200 | $200,000 | ||
| April 10 | 7:23 PM EDT | EF1 | Anderson, SC | 2.8 | 400 | $300,000 | ||
| April 10 | 7:50 PM EDT | EF0 | Anderson, SC | 1.6 | 100 | |||
| April 10 | 7:12 PM CDT | EF1 | Tallapoosa, AL | 10.1 | 250 | $52,000 | ||
| April 10 | 8:23 PM EDT | EF1 | Abbeville, SC | 1.2 | 200 | $50,000 | ||
| April 10 | 8:28 PM EDT | EF2 | Abbeville, SC | 6.7 | 300 | 2 | $1.0 million | |
| April 10 | 7:30 PM CDT | EF1 | Lee, AL | 5.5 | 300 | $150,000 | ||
| April 10 | 8:32 PM EDT | EF1 | Union, SC | 3.9 | 350 | $400,000 | ||
| April 10 | 8:41 PM EDT | EF1 | Greenwood, SC | 4.6 | 200 | $200,000 | ||
| April 10 | 8:43 PM EDT | EF1 | Greenwood, SC | 2.6 | 200 | $300,000 | ||
| April 10 | 7:51 PM CDT | EF1 | Lee, AL | 2.2 | 100 | $30,000 | ||
| April 10 | 8:04 PM CDT | EF1 | Russell, AL | 5.9 | 150 | $10,000 | ||
| April 10 | 8:19 PM CDT | EF1 | Russell, AL | 1.0 | 50 | 2 | $120,000 | |
| April 10 | 8:26 PM CDT | EF1 | Macon, AL | 25.5 | 440 | $210,000 | ||
| April 10 | 9:46 PM EDT | EF1 | Chattahoochee, GA | 3.7 | 440 | $100,000 | ||
| April 10 | 8:48 PM CDT | EF1 | Montgomery, AL | 26.1 | 440 | $366,000 | ||
| April 10 | 9:53 PM EDT | EF0 | McDuffie, GA | 0.4 | 40 | $72,000 | ||
| April 10 | 10:00 PM EDT | EF1 | Chattahoochee, GA | 3.7 | 100 | $150,000 | ||
| April 10 | 10:19 PM EDT | EF0 | Hancock, GA | 1.1 | 33 | $10,000 | ||
| April 10 | 9:20 PM CDT | EF1 | Russell, AL | 0.5 | 150 | 1 | $50,000 | |
| April 10 | 10:23 PM EDT | EF0 | Hancock, GA | 0.3 | 33 | $7,000 | ||
| April 10 | 10:28 PM EDT | EF3 | Hancock, GA | 6.8 | 880 | 1 | $500,000 | |
| April 10 | 10:30 PM EDT | EF3 | Columbia, GA | 17.7 | 880 | 12 | $6.0 million | |
| April 10 | 10:56 PM EDT | EF0 | Glascock, GA | 0.3 | 150 | $4,000 | ||
| April 10 | 10:57 PM EDT | EF3 | Aiken, SC | 14.6 | 880 | 14 | $5.0 million | |
| April 10 | 11:00 PM EDT | EF1 | Sumter, GA | 25.1 | 250 | $380,000 | ||
| April 10 | 11:20 PM EDT | EF0 | Dooly, GA | 5.5 | 100 | $50,000 | ||
| April 10 | 11:34 PM EDT | EF3 | Burke, GA | 26.3 | 880 | 4 | $3.0 million | |
| April 10 | 11:40 PM EDT | EF1 | Sumter, GA | 1.2 | 200 | $5,000 | ||
| April 10 | 12:15 AM EDT | EF1 | Sumter, GA | 2.9 | 200 | $1.0 million | ||
| April 10 | 12:17 AM EDT | EF0 | Barnwell, SC | 0.1 | 100 | |||
| April 10 | 12:23 AM EDT | EF1 | Crisp, GA | 25.3 | 200 | $700,000 | ||
| April 10 | 12:24 AM EDT | EF1 | Terrell, GA | 0.6 | 100 | $300,000 | ||
| April 10 | 12:26 AM EDT | EF1 | Allendale, SC | 1.2 | 300 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.